[Skip to Content]
[Skip to Content Landing]
Article
September 20, 1941

DANGER OF INTRAVENOUS MERCURIAL INJECTIONS IN NEPHROSIS

Author Affiliations

NEW YORK
From the Medical Service of Dr. B. S. Oppenheimer, of Mount Sinai Hospital.

JAMA. 1941;117(12):998-999. doi:10.1001/jama.1941.02820380020006
Abstract

Mercurial diuretics have been used freely for more than a dozen years. Poll and Stern1 have emphasized the dangers of extreme dehydration from overenthusiastic use of these drugs, and Greenwald and Jacobson2 have presented 2 cases and Wolf3 a third case of sudden death following an intravenous injection of a mercurial diuretic. I wish to present 2 further cases and to point out the striking similarities in all 5 cases.

Greenwald and Jacobson's first case was that of a child aged 2 years with nephrosis who was given 0.5 cc. of neptal (a mercurial diuretic4) intramuscularly, followed by 1 cc. intramuscularly four days later. One week later 1 cc. of neptal given intravenously caused dyspnea, cyanosis, cardiac standstill and death within one minute of injection. Their second case was that of a child aged 3 years with nephrosis who received 0.5 cc. of neptal intravenously followed

×